June  2017, 11(3): 553-575. doi: 10.3934/ipi.2017026

Probabilistic interpretation of the Calderón problem

1. 

Department of Mathematics and Statistics, University of Helsinki, FI-00014 Helsinki, Finland

2. 

Institute of Mathematics, Johannes Gutenberg University, 55128 Mainz, Germany

* Corresponding author

Received  March 2015 Revised  January 2017 Published  April 2017

In this paper, we use the theory of symmetric Dirichlet forms to give a probabilistic interpretation of Calderón's inverse conductivity problem in terms of reflecting diffusion processes and their corresponding boundary trace processes. This probabilistic interpretation comes in three equivalent formulations which open up novel perspectives on the classical question of unique determinability of conductivities from boundary data. We aim to make this work accessible to both readers with a background in stochastic process theory as well as researchers working on deterministic methods in inverse problems.

Citation: Petteri Piiroinen, Martin Simon. Probabilistic interpretation of the Calderón problem. Inverse Problems & Imaging, 2017, 11 (3) : 553-575. doi: 10.3934/ipi.2017026
References:
[1]

M. Aizenman and B. Simon, Brownian Motion and Harnack inequality for Schrödinger Operator, Comm. Pure Appl. Math., 35 (1982), 209-273. doi: 10.1002/cpa.3160350206. Google Scholar

[2]

G. Alessandrini, Stable determination of conductivity by boundary measurements, Appl. Analysis, 27 (1988), 153-172. doi: 10.1080/00036818808839730. Google Scholar

[3]

K. AstalaM. Lassas and L. Päivärinta, Calderón's inverse problem for anisotropic conductivity in the plane, Comm. Partial Differential Equations, 30 (2005), 207-224. doi: 10.1081/PDE-200044485. Google Scholar

[4]

K. Astala and L. Päivärinta, Calderón's inverse conductivity problem in the plane., Ann. of Math.(20), 163 (2006), 265-299. doi: 10.4007/annals.2006.163.265. Google Scholar

[5]

A. Benchérif-Madani and É. Pardoux, A probabilistic formula for a Poisson equation with Neumann boundary condition, Stoch. Anal. Appl., 27 (2009), 739-746. doi: 10.1080/07362990902976520. Google Scholar

[6]

P. Caro and K. Rogers, Global uniqueness for the Calderón problem with Lipschitz conductivities, Forum Math. Pi, 4 (2016), e2, 28 pp. doi: 10.1017/fmp.2015.9. Google Scholar

[7]

Z. Q. ChenM. Fukushima and J. Ying, Traces of symmetric Markov processes and their characterizations, Ann. Probab., 34 (2006), 1052-1102. doi: 10.1214/009117905000000657. Google Scholar

[8]

D. DosSantosFerreiraC. KenigM. Salo and G. Uhlmann, Limiting Carleman weights and anisotropic inverse problems, Invent. Math., 178 (2009), 119-171. doi: 10.1007/s00222-009-0196-4. Google Scholar

[9]

N. Falkner and G. Teschl, On the substitution rule for Lebesgue-Stieltjes integrals, Exp. Math., 30 (2012), 412-418. doi: 10.1016/j.exmath.2012.09.002. Google Scholar

[10]

M. Fukushima, Dirichlet spaces and strong Markov processes, Trans. Amer. Math. Soc., 162 (1971), 185-224. doi: 10.1090/S0002-9947-1971-0295435-0. Google Scholar

[11]

M. Fukushima, On a decomposition of additive functionals in the strict sense for a symmetric Markov process, in Dirichlet forms and stochastic processes (Beijing, 1993), de Gruyter, Berlin, (1995), 155–169. Google Scholar

[12]

M. Fukushima, Y. Ōshima and M. Takeda, Dirichlet Forms and Symmetric Markov Processes, Walter de Gruyter & Co. , Berlin, 2011. doi: 10.1515/9783110889741. Google Scholar

[13]

M. Fukushima and M. Tomisaki, Construction and decomposition of reflecting diffusions on Lipschitz domains with Hölder cusps, Probab. Theory Related Fields, 106 (1996), 521-557. doi: 10.1007/s004400050074. Google Scholar

[14]

P. Grisvard, Elliptic Problems in Nonsmooth Domains, Pitman, Boston, MA, 1985. Google Scholar

[15]

B. Haberman, Uniqueness in Calder´on's problem for conductivities with unbounded gradient, Commun. Math. Phys, 340 (2015), 639-659. doi: 10.1007/s00220-015-2460-3. Google Scholar

[16]

B. Haberman and D. Tataru, Uniqueness in Calder´on's problem with Lipschitz conductivities,, Duke Math. J., 162 (2013), 496-516. doi: 10.1215/00127094-2019591. Google Scholar

[17]

M. HankeN. Hyvönen and S. Reusswig, Convex backscattering support in electric impedance tomography, Numer. Math., 117 (2011), 373-396. doi: 10.1007/s00211-010-0320-9. Google Scholar

[18]

P. Hsu, Probabilistic approach to the Neumann problem, Comm. Pure Appl. Math., 38 (1985), 445-472. doi: 10.1002/cpa.3160380406. Google Scholar

[19]

P. Hsu, On the Poisson kernel for the Neumann problem of Schrödinger operators,, J. London Math. Soc.(2), 36 (1987), 370-384. doi: 10.1112/jlms/s2-36.2.370. Google Scholar

[20]

P. Hsu, On excursions of reflecting Brownian motion, Trans. Amer. Math. Soc., 296 (1986), 239-264. doi: 10.1090/S0002-9947-1986-0837810-X. Google Scholar

[21]

N. Ikeda and S. Watanabe, Stochastic Differential Equations and Diffusion Processes, NorthHolland Publishing Co. , Amsterdam, 1981. Google Scholar

[22]

I. Karatzas and S. E. Shreve, Brownian Motion and Stochastic Calculus, Springer-Verlag, New York, 1991. doi: 10.1007/978-1-4612-0949-2. Google Scholar

[23]

R. Kohn and M. Vogelius, Determining conductivity by boundary measurements, Comm. Pure Appl. Math., 37 (1984), 289-298. doi: 10.1002/cpa.3160370302. Google Scholar

[24]

J.-P. Lepeltier and B. Marchal, Problème des martingales et équations différentielles stochastiques associées à un opérateur intégro-différentiel, Ann. Inst. H. Poincaré Sect. B., 12 (1976), 43-103. Google Scholar

[25]

J. Nečas, Sur une méthode pour résoudre les équations aux dérivées partielles du type elliptique, voisine de la variationnelle, Ann. Scuola Norm. Sup. Pisa, 16 (1962), 305-326. Google Scholar

[26]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1. Google Scholar

[27]

P. Piiroinen and M. Simon, From Feynman-Kac Formulae to Numerical Stochastic Homogenization in Electrical Impedance Tomography, Ann. Appl. Probab., 26 (2016), 3001-3043. doi: 10.1214/15-AAP1168. Google Scholar

[28]

M. Simon, Anomaly Detection in Random Heterogeneous Media, Springer-Verlag, Berlin, 2015. doi: 10.1007/978-3-658-10993-6. Google Scholar

[29]

J. Sylvester and G. Uhlmann, A global uniqueness theorem for an inverse boundary value problem, Ann. of Math., 125 (1987), 153-169. doi: 10.2307/1971291. Google Scholar

show all references

References:
[1]

M. Aizenman and B. Simon, Brownian Motion and Harnack inequality for Schrödinger Operator, Comm. Pure Appl. Math., 35 (1982), 209-273. doi: 10.1002/cpa.3160350206. Google Scholar

[2]

G. Alessandrini, Stable determination of conductivity by boundary measurements, Appl. Analysis, 27 (1988), 153-172. doi: 10.1080/00036818808839730. Google Scholar

[3]

K. AstalaM. Lassas and L. Päivärinta, Calderón's inverse problem for anisotropic conductivity in the plane, Comm. Partial Differential Equations, 30 (2005), 207-224. doi: 10.1081/PDE-200044485. Google Scholar

[4]

K. Astala and L. Päivärinta, Calderón's inverse conductivity problem in the plane., Ann. of Math.(20), 163 (2006), 265-299. doi: 10.4007/annals.2006.163.265. Google Scholar

[5]

A. Benchérif-Madani and É. Pardoux, A probabilistic formula for a Poisson equation with Neumann boundary condition, Stoch. Anal. Appl., 27 (2009), 739-746. doi: 10.1080/07362990902976520. Google Scholar

[6]

P. Caro and K. Rogers, Global uniqueness for the Calderón problem with Lipschitz conductivities, Forum Math. Pi, 4 (2016), e2, 28 pp. doi: 10.1017/fmp.2015.9. Google Scholar

[7]

Z. Q. ChenM. Fukushima and J. Ying, Traces of symmetric Markov processes and their characterizations, Ann. Probab., 34 (2006), 1052-1102. doi: 10.1214/009117905000000657. Google Scholar

[8]

D. DosSantosFerreiraC. KenigM. Salo and G. Uhlmann, Limiting Carleman weights and anisotropic inverse problems, Invent. Math., 178 (2009), 119-171. doi: 10.1007/s00222-009-0196-4. Google Scholar

[9]

N. Falkner and G. Teschl, On the substitution rule for Lebesgue-Stieltjes integrals, Exp. Math., 30 (2012), 412-418. doi: 10.1016/j.exmath.2012.09.002. Google Scholar

[10]

M. Fukushima, Dirichlet spaces and strong Markov processes, Trans. Amer. Math. Soc., 162 (1971), 185-224. doi: 10.1090/S0002-9947-1971-0295435-0. Google Scholar

[11]

M. Fukushima, On a decomposition of additive functionals in the strict sense for a symmetric Markov process, in Dirichlet forms and stochastic processes (Beijing, 1993), de Gruyter, Berlin, (1995), 155–169. Google Scholar

[12]

M. Fukushima, Y. Ōshima and M. Takeda, Dirichlet Forms and Symmetric Markov Processes, Walter de Gruyter & Co. , Berlin, 2011. doi: 10.1515/9783110889741. Google Scholar

[13]

M. Fukushima and M. Tomisaki, Construction and decomposition of reflecting diffusions on Lipschitz domains with Hölder cusps, Probab. Theory Related Fields, 106 (1996), 521-557. doi: 10.1007/s004400050074. Google Scholar

[14]

P. Grisvard, Elliptic Problems in Nonsmooth Domains, Pitman, Boston, MA, 1985. Google Scholar

[15]

B. Haberman, Uniqueness in Calder´on's problem for conductivities with unbounded gradient, Commun. Math. Phys, 340 (2015), 639-659. doi: 10.1007/s00220-015-2460-3. Google Scholar

[16]

B. Haberman and D. Tataru, Uniqueness in Calder´on's problem with Lipschitz conductivities,, Duke Math. J., 162 (2013), 496-516. doi: 10.1215/00127094-2019591. Google Scholar

[17]

M. HankeN. Hyvönen and S. Reusswig, Convex backscattering support in electric impedance tomography, Numer. Math., 117 (2011), 373-396. doi: 10.1007/s00211-010-0320-9. Google Scholar

[18]

P. Hsu, Probabilistic approach to the Neumann problem, Comm. Pure Appl. Math., 38 (1985), 445-472. doi: 10.1002/cpa.3160380406. Google Scholar

[19]

P. Hsu, On the Poisson kernel for the Neumann problem of Schrödinger operators,, J. London Math. Soc.(2), 36 (1987), 370-384. doi: 10.1112/jlms/s2-36.2.370. Google Scholar

[20]

P. Hsu, On excursions of reflecting Brownian motion, Trans. Amer. Math. Soc., 296 (1986), 239-264. doi: 10.1090/S0002-9947-1986-0837810-X. Google Scholar

[21]

N. Ikeda and S. Watanabe, Stochastic Differential Equations and Diffusion Processes, NorthHolland Publishing Co. , Amsterdam, 1981. Google Scholar

[22]

I. Karatzas and S. E. Shreve, Brownian Motion and Stochastic Calculus, Springer-Verlag, New York, 1991. doi: 10.1007/978-1-4612-0949-2. Google Scholar

[23]

R. Kohn and M. Vogelius, Determining conductivity by boundary measurements, Comm. Pure Appl. Math., 37 (1984), 289-298. doi: 10.1002/cpa.3160370302. Google Scholar

[24]

J.-P. Lepeltier and B. Marchal, Problème des martingales et équations différentielles stochastiques associées à un opérateur intégro-différentiel, Ann. Inst. H. Poincaré Sect. B., 12 (1976), 43-103. Google Scholar

[25]

J. Nečas, Sur une méthode pour résoudre les équations aux dérivées partielles du type elliptique, voisine de la variationnelle, Ann. Scuola Norm. Sup. Pisa, 16 (1962), 305-326. Google Scholar

[26]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1. Google Scholar

[27]

P. Piiroinen and M. Simon, From Feynman-Kac Formulae to Numerical Stochastic Homogenization in Electrical Impedance Tomography, Ann. Appl. Probab., 26 (2016), 3001-3043. doi: 10.1214/15-AAP1168. Google Scholar

[28]

M. Simon, Anomaly Detection in Random Heterogeneous Media, Springer-Verlag, Berlin, 2015. doi: 10.1007/978-3-658-10993-6. Google Scholar

[29]

J. Sylvester and G. Uhlmann, A global uniqueness theorem for an inverse boundary value problem, Ann. of Math., 125 (1987), 153-169. doi: 10.2307/1971291. Google Scholar

[1]

Yong-Kum Cho. On the Boltzmann equation with the symmetric stable Lévy process. Kinetic & Related Models, 2015, 8 (1) : 53-77. doi: 10.3934/krm.2015.8.53

[2]

Hongjun Gao, Fei Liang. On the stochastic beam equation driven by a Non-Gaussian Lévy process. Discrete & Continuous Dynamical Systems - B, 2014, 19 (4) : 1027-1045. doi: 10.3934/dcdsb.2014.19.1027

[3]

Yongxia Zhao, Rongming Wang, Chuancun Yin. Optimal dividends and capital injections for a spectrally positive Lévy process. Journal of Industrial & Management Optimization, 2017, 13 (1) : 1-21. doi: 10.3934/jimo.2016001

[4]

Wen Chen, Song Wang. A finite difference method for pricing European and American options under a geometric Lévy process. Journal of Industrial & Management Optimization, 2015, 11 (1) : 241-264. doi: 10.3934/jimo.2015.11.241

[5]

Weiqing Xie. A free boundary problem arising from the process of Czochralski crystal growth. Conference Publications, 2001, 2001 (Special) : 380-385. doi: 10.3934/proc.2001.2001.380

[6]

Jiangyan Peng, Dingcheng Wang. Asymptotics for ruin probabilities of a non-standard renewal risk model with dependence structures and exponential Lévy process investment returns. Journal of Industrial & Management Optimization, 2017, 13 (1) : 155-185. doi: 10.3934/jimo.2016010

[7]

Lena-Susanne Hartmann, Ilya Pavlyukevich. Advection-diffusion equation on a half-line with boundary Lévy noise. Discrete & Continuous Dynamical Systems - B, 2019, 24 (2) : 637-655. doi: 10.3934/dcdsb.2018200

[8]

Victor Isakov. On uniqueness in the inverse conductivity problem with local data. Inverse Problems & Imaging, 2007, 1 (1) : 95-105. doi: 10.3934/ipi.2007.1.95

[9]

Luca Rondi. On the regularization of the inverse conductivity problem with discontinuous conductivities. Inverse Problems & Imaging, 2008, 2 (3) : 397-409. doi: 10.3934/ipi.2008.2.397

[10]

Zhongming Chen, Liqun Qi. Circulant tensors with applications to spectral hypergraph theory and stochastic process. Journal of Industrial & Management Optimization, 2016, 12 (4) : 1227-1247. doi: 10.3934/jimo.2016.12.1227

[11]

Genni Fragnelli, A. Idrissi, L. Maniar. The asymptotic behavior of a population equation with diffusion and delayed birth process. Discrete & Continuous Dynamical Systems - B, 2007, 7 (4) : 735-754. doi: 10.3934/dcdsb.2007.7.735

[12]

Arnaud Debussche, Sylvain De Moor, Julien Vovelle. Diffusion limit for the radiative transfer equation perturbed by a Wiener process. Kinetic & Related Models, 2015, 8 (3) : 467-492. doi: 10.3934/krm.2015.8.467

[13]

Bedr'Eddine Ainseba, Mostafa Bendahmane, Yuan He. Stability of conductivities in an inverse problem in the reaction-diffusion system in electrocardiology. Networks & Heterogeneous Media, 2015, 10 (2) : 369-385. doi: 10.3934/nhm.2015.10.369

[14]

V. S. Manoranjan, Hong-Ming Yin, R. Showalter. On two-phase Stefan problem arising from a microwave heating process. Discrete & Continuous Dynamical Systems - A, 2006, 15 (4) : 1155-1168. doi: 10.3934/dcds.2006.15.1155

[15]

Victor Meng Hwee Ong, David J. Nott, Taeryon Choi, Ajay Jasra. Flexible online multivariate regression with variational Bayes and the matrix-variate Dirichlet process. Foundations of Data Science, 2019, 1 (2) : 129-156. doi: 10.3934/fods.2019006

[16]

Kim Knudsen, Matti Lassas, Jennifer L. Mueller, Samuli Siltanen. Regularized D-bar method for the inverse conductivity problem. Inverse Problems & Imaging, 2009, 3 (4) : 599-624. doi: 10.3934/ipi.2009.3.599

[17]

Albert Clop, Daniel Faraco, Alberto Ruiz. Stability of Calderón's inverse conductivity problem in the plane for discontinuous conductivities. Inverse Problems & Imaging, 2010, 4 (1) : 49-91. doi: 10.3934/ipi.2010.4.49

[18]

Jie Chen, Maarten de Hoop. The inverse problem for electroseismic conversion: Stable recovery of the conductivity and the electrokinetic mobility parameter. Inverse Problems & Imaging, 2016, 10 (3) : 641-658. doi: 10.3934/ipi.2016015

[19]

Sunghan Kim, Ki-Ahm Lee, Henrik Shahgholian. Homogenization of the boundary value for the Dirichlet problem. Discrete & Continuous Dynamical Systems - A, 2019, 0 (0) : 1-22. doi: 10.3934/dcds.2019234

[20]

E. C.M. Crooks, E. N. Dancer, Danielle Hilhorst. Fast reaction limit and long time behavior for a competition-diffusion system with Dirichlet boundary conditions. Discrete & Continuous Dynamical Systems - B, 2007, 8 (1) : 39-44. doi: 10.3934/dcdsb.2007.8.39

2018 Impact Factor: 1.469

Metrics

  • PDF downloads (10)
  • HTML views (8)
  • Cited by (0)

Other articles
by authors

[Back to Top]